Dimitrios Papaioannides, Marianthi Fotinou, Panagiotis Korantzopoulos, Panagiota Latsi, Demetrios Sinapidis, Nikolaos Akritidis, Dora Orphanidou
Med Sci Monit 2004; 10(1): CS5-7
Background:Recombinant interferon-alpha (IFN-alpha ) is widely used for the treatment of chronic hepatitis C. Pulmonary side effects of IFN-alpha therapy seem to be rare. So far, only a few cases of sarcoidosis in association with IFN-alpha treatment of chronic hepatitis C have been reported.Case Report: A 52-year-old woman with chronic hepatitis C developed sarcoidosis during treatment with IFN-alpha . Diagnosis of sarcoidosis was based on chest imaging studies, the increased serum angiotensin converting enzyme levels, and the histology of a biopsied cervical lymph node. Spontaneous remission was observed following IFN-alpha withdrawal.Conclusions: Use of recombinant IFN-alpha in patients with chronic hepatitis C may trigger or contribute to the development of sarcoidosis in susceptible individuals. Patients should be monitored during and following IFN-alpha therapy for the occurrence of manifestations suggesting sarcoidosis.
Keywords: Antiviral Agents - adverse effects, Hepatitis C, Chronic - drug therapy, Interferon Alfa-2b - adverse effects, Lung Diseases - diagnosis, Lung Diseases - etiology, Sarcoidosis - diagnosis, Sarcoidosis - etiology, Antiviral Agents - adverse effects, Hepatitis C, Chronic - drug therapy, Interferon-alpha - adverse effects, Lung Diseases - etiology, Recombinant Proteins, Sarcoidosis - etiology